Alabama, 2020

Tornado in Alabama, August 23, 2020

August 23, 2020 · NWS HUN · 1 event in 1 county or zone

A small shower developed during the midday hour near the Tennessee River at Ditto Landing on the Madison-Marshall County line. The shower produced a funnel cloud that descended at 1107 pm CST, and touched down as a tornado and/or waterspout from around 1113 pm CST and lifting around 1125 pm CST.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

A small shower developed during the midday hour near the Tennessee River at Ditto Landing on the Madison-Marshall County line. The shower produced a funnel cloud that descended at 1107 pm CST, and touched down as a tornado and/or waterspout from around 1113 pm CST and lifting around 1125 pm CST. The tornado was observed by a local research meteorologist at Ditto Landing who called in the report to the National Weather Service. The tornado from his viewpoint touched down at Hobbs Island, and possibly could have crossed onto the water as well. However, no damage was reported. Two other mesonet weather cameras also recorded the tornado from two different vantage points, one at the University of Alabama in Huntsville Severe Weather Institute - Radar and Lightning Laboratories (SWIRLL) and the Baron Critical Weather Institute camera in New Hope.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Aug 23, 10:31 AM CST, 42 minutes earlier.

Area forecast discussion, Aug 23, 10:31 AM CST, 42 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
1131 AM CDT Sun Aug 23 2020

.UPDATE...
For 18Z TAFS.

&&

.NEAR TERM...(Rest of Today)
Issued at 802 AM CDT Sun Aug 23 2020

Dense fog was present in Jackson and southeast Franklin (TN)
Counties and along Pickwick Lake. This should lift/dissipate in the
next hour or so. Water vapor imagery shows a shortwave over middle TN
through northern MS. The southern portion of this wave will shear
out today over southern middle TN and north AL and may be enough of
a trigger to aid showers and thunderstorms later today, particularly
southeast of the wave across our southeast counties. Sounding
profiles suggest better convective instability in this area as well.
Will not discount an isolated shower or thunderstorm further
northwest, but slightly drier air will limit this threat.

.SHORT TERM...(Tonight through Tuesday)
Issued at 329 AM CDT Sun Aug 23 2020

The forecast early next will be highly dependent on the eventual
track of Tropical Storm/Hurricane Marco which will continue to
approach the northern to northwestern Gulf coast tonight into Monday.
The latest model consensus continues to magnify the aforementioned
ridge of high pressure to our west which should serve to steer
"Marco" further west into the Louisiana coastline. However, this is
far from a certainty and subsequently this storm and its future track
will need to be watched closely over the next 24-36 hours. Based on
the current forecast, subsidence from the ridge may once limit
diurnal convection across the Tennessee Valley on Monday, with only
isolated to widely scattered PoPs expected. Moisture from the
remnants of "Marco" may start to get filtered into the area as the
center pushes into the lower Mississippi Valley Monday night into
Tuesday. The end result will be a mostly cloudy day, with some
slightly better prospects for thunderstorms in the afternoon.
However, still went cautious on PoPs for now given the model trend of
pushing these systems further to the west.

.LONG TERM...(Tuesday night through Saturday)
Issued at 329 AM CDT Sun Aug 23 2020

All eyes are on the tropics in the extended forecast period, as
Tropical Storms Marco and Laura are both expected to make landfall
along the Gulf Coast later this week. Global and hurricane models
continue to come into better agreement in some ways, but still
diverge pretty significantly in others. The GFS and ECMWF have gone
from little in the way of a tropical wave to developing Laura into a
hurricane. A bit of uncertainty comes from the influence of an
Atlantic/Bermuda high that could push the system further west,
translating to little in the way of impacts for the Tennessee Valley.

Another factor in the long term period will be a persistent amplified
ridge over the desert Southwest that could translate to a more
eastward track, especially once each system tracks inland. Confidence
remains low at this time regarding how either of these features will
interact with the tropical systems, or how they will potentially
interact with each other. Because of this uncertainty, did not feel
comfortable going with likely PoPs for any day in the extended until
models come into better agreement. For now, the most likely timeframe
we would see any impacts from Laura would come on Thursday, as is
depicted in the NHC forecast track.

Otherwise, with high pressure lingering over the southern
Appalachians, daily chances for diurnal showers and thunderstorms
will linger each day as warm, tropical air sits over the Gulf Coast
states. High temperatures will be near or just above 90 degrees each
day, with lows in the lower 70s. Afternoon heat indices will hit or
exceed 100 degrees each afternoon in several locations, so it is
important to focus on heat safety in addition to monitoring the
tropics!

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1131 AM CDT Sun Aug 23 2020

Scattered SHRA and TSRA will be possible, mainly east of the KHSV
area in northeast AL and southern middle TN. Have included VCSH at
KHSV, but will hold off on TSRA due to low confidence. Otherwise,
expect VFR conditions with SCT-BKN layer at or above 040agl this
afternoon. Lower clouds may develop late tonight into early Monday
morning, and may need to amend to add MVFR ceilings if trends become
more clear on this.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

NEAR TERM...17
SHORT TERM...AMP.24
LONG TERM...25
AVIATION...17

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Aug 23, 2:31 AM CST, 8 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
331 AM CDT Sun Aug 23 2020

ALZ001>010-016-TNZ076-096-097-232345-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
331 AM CDT Sun Aug 23 2020

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...Today and Tonight...

Isolated to scattered thunderstorms will be possible this afternoon
and evening, with the greatest coverage being along and east of the
Interstate 65 corridor.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

Isolated to scattered thunderstorms will be possible each day,
especially during the afternoon and evening hours.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management personnel is
not anticipated at this time.

The radar

The Northeast Alabama radar (KHTX), 60 km away, was scanning. The volume nearest the first event began at 17:10 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Madison

When
August 23, 11:13 AM CST to 11:21 AM CST
Where
Madison County, 1.38 mi N of Hobbs Is to 1.46 mi N of Hobbs Is
Rating
EFU
Path length
0.12 mi
Path width
50 yd
Reported by
Mesonet
Coordinates
34.550, -86.550

A local research meteorologist located at Ditto Landing witnessed a tornado and possibly a waterspout at times on and adjacent to Hobbs Island along the Tennessee River. Mesonet cameras including one from the University of Alabama in Hunstville at the Severe Weather Institute, Radar and Lightning Laboratories (SWIRLL) captured the event. No damages were reported.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2020Every state in 2020This day in weather historyThe tornado archive for Alabama, 2020Warnings in Alabama, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 918035.